Texas, 2023

High Wind in Texas, December 3, 2023

December 3, 2023 · NWS MAF · 1 event in 1 county or zone

As a large upper-level trough moved into the Great Plains, strong westerly winds overspread the higher elevations of the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As a large upper-level trough moved into the Great Plains, strong westerly winds overspread the higher elevations of the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 3, 4:49 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 3, 4:49 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
449 AM CST Sun Dec 3 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday afternoon)
Issued at 340 AM CST Sun Dec 3 2023

No significant changes for the short term period. Temperatures this
afternoon will bump up closer to the upper 60s to low 70s as a
shortwave moves across this morning, redeveloping the strong
downsloping west winds we've been experiencing the past few days.
While wind speeds will remain below advisory criteria, brief periods
of gusts approaching 30 mph will be possible across SE New Mexico
and the northern Permian Basin. A upper level low will move across
the Mississippi Valley tonight, and a back door cold front will push
down sometime early Monday morning. Temperatures across the northern
portions of the CWA will fall below freezing as the front combines
with light winds and clear skies, but areas further south should
only fall to the mid to upper 30s. The front looks to fizzle out a
bit approaching the Trans Pecos around sunrise on Monday as
southerly/southwesterly surface winds develop in response to surface
high pressure over North Texas. As such, highs on Monday will be
cooler across the north in the low 60s, but slightly warmer to the
south in the upper 60s to low 70s.

-Zuber

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 340 AM CST Sun Dec 3 2023

Monday night, a weak front will move into the area, trailing an
upper trough moving through the MS Valley, but this will have a
negligible effect on temperatures Tuesday, which should average 3-5F
above normal as an upper ridge begins building in from the west. The
ridge will pass through West Texas and Southeast New Mexico
Wednesday, after which flow aloft will transition to southwest/zonal
as a trough begins digging through the northwest CONUS.  Leeside
troughing on the Front Range ahead of this feature will induce
southwesterly downslope flow through Friday, resulting in a steady
increase in thicknesses.  Temperatures increase throughout the work
week, especially Thursday and Friday.  Friday should be the warmest
day this forecast as highs top out at a pleasant 13-15F above normal.

Unfortunately, the trough arrives Friday night, accompanied by a cold
front.  A few hours of high winds out of the west will be possible
in the Guadalupes/Delawares Friday night ahead of the front,
followed by post-frontal gap winds Saturday afternoon through Sunday
morning through KGDP.  We'll mention this in the HWO. Saturday,
highs will come down ~ 10F behind the front.

&&

.AVIATION...
(12Z TAFS)
Issued at 447 AM CST Sun Dec 3 2023

VFR with mainly SKC. Light winds out of the west this morning,
becoming gusty at all terminals between 16-18z. Gusts will
diminish by sunset, and northern terminals will see a wind shift
between 06-08z out of the north as a weak front moves into the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  36  64  38 /   0   0   0   0
Carlsbad                 68  35  65  37 /   0   0   0   0
Dryden                   75  42  69  42 /   0   0   0   0
Fort Stockton            72  40  70  41 /   0   0   0   0
Guadalupe Pass           57  38  60  40 /   0   0   0   0
Hobbs                    65  32  62  36 /   0   0   0   0
Marfa                    63  33  66  36 /   0   0   0   0
Midland Intl Airport     68  36  63  39 /   0   0   0   0
Odessa                   68  37  64  39 /   0   0   0   0
Wink                     70  36  66  37 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....44
AVIATION...88
Hazardous weather outlook, Dec 3, 2:00 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Sun Dec 3 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Sun Dec 3 2023 /100 AM MST Sun Dec 3 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High winds are possible Friday night through Sunday morning in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
December 3, 4:52 AM CST to 4:53 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154035.